zbMATH — the first resource for mathematics

Mod \(p\) decompositions of gauge groups. (English) Zbl 1276.57036
Let \(G\) be a topological group and let \(P\) be a principal \(G\)-bundle over a space \(K\). The gauge group \({\mathcal G}(P)\) of \(P\) is the group of all automorphisms of \(P\) equipped with the compact-open topology, where automorphisms of \(P\) are \(G\)-equivariant self-maps of \(P\) covering the identity map of \(K\). As the authors remark, one naively expects that \({\mathcal G}(P)\) inherits properties of \(G\), and they mention cases where this is true. But what is the situation if one localizes at an odd prime \(p\)? If \(G\) is a compact, simply connected, simple Lie group with integral homology \(p\)-torsion free, a theorem of M. Mimura, G. Nishida and H. Toda [Publ. Res. Inst. Math. Sci., Kyoto Univ. 13, 627–680 (1977; Zbl 0383.22007)] shows that the \(p\)-localization of \(G\) is homotopy equivalent to a product of smaller spaces – called a mod \(p\) decomposition of \(G\). In the present paper, the authors first give a proof of the theorem af Mimura, Nishida and Toda, in a form suitable for the proof of their own main theorem, which gives a mod \(p\) decomposition of the \(p\)-localization of the gauge group \({\mathcal G}(P)\) for a principle \(G\)-bundle over a sphere, with dimension restrictions on the sphere and for a restricted class of Lie groups.

57S05 Topological properties of groups of homeomorphisms or diffeomorphisms
55R70 Fibrewise topology
54C35 Function spaces in general topology
55P15 Classification of homotopy type
PDF BibTeX Cite
Full Text: DOI
[1] M F Atiyah, R Bott, The Yang-Mills equations over Riemann surfaces, Philos. Trans. Roy. Soc. London Ser. A 308 (1983) 523 · Zbl 0509.14014
[2] M C Crabb, W A Sutherland, Counting homotopy types of gauge groups, Proc. London Math. Soc. 81 (2000) 747 · Zbl 1024.55005
[3] E D Farjoun, Cellular spaces, null spaces and homotopy localization, Lecture Notes in Mathematics 1622, Springer (1996) · Zbl 0842.55001
[4] E M Friedlander, Exceptional isogenies and the classifying spaces of simple Lie groups, Ann. Math. 101 (1975) 510 · Zbl 0308.55016
[5] H Hamanaka, On Samelson products in \(p\)-localized unitary groups, Topology Appl. 154 (2007) 573 · Zbl 1120.55009
[6] H Hamanaka, S Kaji, A Kono, Samelson products in \(\mathrm{Sp}(2)\), Topology Appl. 155 (2008) 1207 · Zbl 1144.55014
[7] H Hamanaka, A Kono, Unstable \(K^1\)-group and homotopy type of certain gauge groups, Proc. Roy. Soc. Edinburgh Sect. A 136 (2006) 149 · Zbl 1103.55004
[8] H Hamanaka, A Kono, A note on Samelson products and mod \(p\) cohomology of classifying spaces of the exceptional Lie groups, Topology Appl. 157 (2010) 393 · Zbl 1182.55011
[9] B Harris, On the homotopy groups of the classical groups, Ann. of Math. 74 (1961) 407 · Zbl 0118.18501
[10] Y Kamiyama, D Kishimoto, A Kono, S Tsukuda, Samelson products of \(\mathrm SO(3)\) and applications, Glasg. Math. J. 49 (2007) 405 · Zbl 1131.55008
[11] D Kishimoto, A Kono, Note on mod \(p\) decompositions of gauge groups, Proc. Japan Acad. Ser. A Math. Sci. 86 (2010) 15 · Zbl 1190.55007
[12] D Kishimoto, A Kono, On the cohomology of free and twisted loop spaces, J. Pure Appl. Algebra 214 (2010) 646 · Zbl 1195.55008
[13] D Kishimoto, A Kono, Splitting of gauge groups, Trans. Amer. Math. Soc. 362 (2010) 6715 · Zbl 1210.57034
[14] D Kishimoto, T Nagao, Commutativity in special unitary groups at odd primes, Topology Appl. 157 (2010) 1949 · Zbl 1203.55006
[15] A Kono, A note on the homotopy type of certain gauge groups, Proc. Roy. Soc. Edinburgh Sect. A 117 (1991) 295 · Zbl 0722.55008
[16] C A McGibbon, Homotopy commutativity in localized groups, Amer. J. Math. 106 (1984) 665 · Zbl 0574.55004
[17] M Mimura, G Nishida, H Toda, \(\mathrm{Mod} p\) decomposition of compact Lie groups, Publ. Res. Inst. Math. Sci. 13 (1977/78) 627 · Zbl 0383.22007
[18] W A Sutherland, Function spaces related to gauge groups, Proc. Roy. Soc. Edinburgh Sect. A 121 (1992) 185 · Zbl 0761.55007
[19] S D Theriault, The odd primary \(H\)-structure of low rank Lie groups and its application to exponents, Trans. Amer. Math. Soc. 359 (2007) 4511 · Zbl 1117.55005
[20] S D Theriault, The homotopy types of \(\mathrm Sp(2)\)-gauge groups, Kyoto J. Math. 50 (2010) 591 · Zbl 1202.55004
[21] S D Theriault, Odd primary homotopy decompositions of gauge groups, Algebr. Geom. Topol. 10 (2010) 535 · Zbl 1196.55009
[22] H Toda, Composition methods in homotopy groups of spheres, Annals of Mathematics Studies 49, Princeton Univ. Press (1962) · Zbl 0101.40703
[23] G W Whitehead, On products in homotopy groups, Ann. of Math 47 (1946) 460 · Zbl 0060.41106
[24] C Wilkerson, Self-maps of classifying spaces (editor P Hilton), Lecture Notes in Math. 418, Springer (1974) 150 · Zbl 0322.55029
[25] C Wilkerson, Genus and cancellation, Topology 14 (1975) 29 · Zbl 0315.55016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.